Erythema Nodosum as a Result of Estrogen Patch Therapy for Prostate Cancer: A Case Report

Christopher Coyle; Stephen Mangar; Paul Abel; Ruth E. Langley

Disclosures

J Med Case Reports. 2015;9(285) 

In This Article

Case Presentation

A 64-year-old Afro-Caribbean man with locally advanced adenocarcinoma of the prostate (T4 NO MO, Gleason score 4+5) was randomized to the transdermal estrogen arm (initially, three Merck Estrogen Femseven patches 100 μg/24 hours, changed twice a week) of the PATCH study (control arm was an LHRH analog). Four weeks later he developed tender lesions on his shins (Fig. 1) associated with painful swelling in his ankles, wrists, and left shoulder, which was followed by progressive severe fatigue. On review by an oncologist, there were initial concerns that the combination of swollen ankles and fatigue could be a result of heart failure secondary to estrogen-induced cardiovascular toxicity. His testosterone level had also fallen to castrate levels, and the number of estrogen patches administered was changed to twice weekly as mandated in the trial protocol. He was then seen by his general practitioner and on examination was found to have bilateral subconjunctival hematomas in addition to the tender nodules on his shins. He was treated with oral diclofenac and misoprostol, oral cephalexin, and chloramphenicol eye drops. His symptoms persisted despite these interventions and 1 week later the decision was made to discontinue the estrogen patches and switch his therapy to an LHRH analog (goserelin).

Figure 1.

A photograph of bilateral shin lesions taken at the time of first presentation

Two weeks after switching to the LHRH analog, he was admitted to hospital with worsening fatigue and arthralgia. He was found to have sinus tachycardia (115 beats per minute) with no other abnormalities on electrocardiogram, elevated C-reactive protein (122 mg/L, normal <8 mg/L), and elevated alkaline phosphatase (265 u/L, normal range 30–130 u/L). He had recently had a chest X-ray with no abnormal findings, and tested negative for tuberculosis. Streptococcal infection was also excluded.

Our patient was reviewed by a rheumatologist, who confirmed a diagnosis of erythema nodosum as a result of estrogen therapy. His symptoms resolved 8 weeks after discontinuing the estrogen patches (replaced with the LHRH analog), and to date he remains well with no further recurrence. A serious adverse event form was completed describing grade 2 arthralgia and grade 2 peripheral edema (CTCAE v3.0). As a serious and unexpected toxicity of estrogen patches in men, this was reported to the Medicines and Healthcare products Regulatory Agency as a "suspected unexpected serious adverse reaction."

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....